Magazine article Clinical Psychiatry News

New-Onset Psychosis Linked to Use of Fake Pot: Ten U.S. Naval Academy Service Members Had to Be Hospitalized for 6-10 Days after Using the Drug

Magazine article Clinical Psychiatry News

New-Onset Psychosis Linked to Use of Fake Pot: Ten U.S. Naval Academy Service Members Had to Be Hospitalized for 6-10 Days after Using the Drug

Article excerpt

FROM THE ANNUAL MEETING OF THE AMERICAN PSYCHIATRIC ASSOCIATION

HONOLULU - Synthetic marijuana, known as "spice," appears to have induced psychosis in 10 young service members in the US. Naval Academy, according to a case series from the Naval Medical Center in San Diego.

"These are people who never had psychosis. They were so disorganized, so out of it, we had to lock them up [on our ward]. It's pretty scary," Dr. Donald Hurst, lead investigator on the study, reported at the meeting.

Psychotic symptoms resolved within 8 days in seven patients. One of those patients had a past diagnosis of attention-deficit/hyperactivity disorder; the others had no psychiatric histories. Most had been daily users for weeks, months, or up to a year.

The remaining three patients still suffer lingering paranoid delusions and dysthymia after 5 months. One has a history of substance abuse and a family history of schizophrenia and had been using spice daily for a year and a half; another has a history of depression and had been using spice daily for a month. The third patient, however, has no personal or family psychiatric history and had used spice about 20 times in 2 months.

The men were in their early 20s. They were each hospitalized 6-10 days. Some had used alcohol, marijuana, or both, with spice. It's unknown how much the men used during each session.

Given the potential consequences, Dr. Hurst advises discussing spice with patients if there's cause.

"Tell them how bad" results of using the substance can be, said Dr. Hurst, a lieutenant commander and third-year psychiatry resident at the medical center.

The report is the first to link spice to new-onset psychosis in patients with no psychiatric histories. There is no way to know at present how common such reactions are, he said.

After they were admitted, 7 of the 10 patients in the case series got atypical antipsychotics, usually for 4 days. Since writing the report, Dr. Hurst and his colleagues have seen about 20 additional cases and have noticed that patients - if they are going to recover - seem to do so regardless of antipsychotic use.

Because of that, "we are starting on our ward not to give them anything. You may give them an antipsychotic because behaviorally they are out of control, and we need to tone it down. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.